Alert archive / Alabama / River Flood Warnings in 2014
River Flood Warning 37, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Apr 27, 2014, 10:05 PM CDT for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Apr 30, 2014, 11:34 AM CDT. It was in force for 42 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2014, 10:05 PM CDT (03:05 UTC)
- In effect from
- Apr 30, 2014, 11:34 AM CDT
- Expired
- May 2, 2014, 5:09 AM CDT
- In force
- 42 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Locust Fork at Sayre (SAYA1).
- Action stage
- 25 ft
- Minor stage
- 25 ft
- Moderate stage
- 45 ft
- Major stage
- 49 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
777
WGUS44 KBMX 280305
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 PM CDT SUN APR 27 2014
...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA...
LOCUST FORK AT SAYRE AFFECTING JEFFERSON...TUSCALOOSA AND WALKER
COUNTIES.
.HEAVY RAINFALL OF ONE INCH HAS OCCURRED SINCE THIS MORNING WITH AN
ADDITIONAL 2 TO 4 INCHES EXPECTED THROUGH WEDNESDAY MORNING. A
FLOOD WARNING IS NOW IN EFFECT FOR THE LOCUST FORK AT SAYRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF
CONDITIONS WARRANT.
&&
ALC073-125-127-281505-
/O.NEW.KBMX.FL.W.0037.140430T1634Z-140502T1009Z/
/SAYA1.1.ER.140430T1634Z.140501T0600Z.140501T2209Z.NO/
1005 PM CDT SUN APR 27 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A
* FLOOD WARNING FOR
THE LOCUST FORK AT SAYRE.
* FROM WEDNESDAY MORNING TO LATE THURSDAY NIGHT...OR UNTIL THE
WARNING IS CANCELLED.
* AT 9:00 PM SUNDAY THE STAGE WAS 4.7 FEET.
* FLOOD STAGE IS 25.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE WEDNESDAY MORNING AND
CONTINUE TO RISE TO NEAR 27.0 FEET BY EARLY THURSDAY MORNING. THE
RIVER WILL FALL BELOW FLOOD STAGE BY THURSDAY AFTERNOON.
* IMPACT...AT 25.0 FEET...FLOODING OF LOW LYING WOOD LANDS AND
AGRICULTURAL LANDS ALONG THE LOCUST FORK OCCURS.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$1 follow-up statement
612
WGUS84 KBMX 281423
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
923 AM CDT MON APR 28 2014
...THE FLOOD WARNING IS CANCELLED FOR THE LOCUST FORK AT SAYRE...
.HEAVY RAINFALL DURING THE NEXT 48 HOURS WILL PRODUCE RISES ON
THE LOCUST FORK AT SAYRE. HOWEVER...RISES ARE NOT EXPECTED TO BE
AS GREAT AS EARLIER FORECAST AND THE FLOOD WARNING IS NO LONGER
IN EFFECT THERE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT UNLESS IT
BECOMES NECESSARY TO REVISE THE FORECAST UPWARD.
&&
ALC073-125-127-281453-
/O.CAN.KBMX.FL.W.0037.000000T0000Z-140502T1009Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
923 AM CDT MON APR 28 2014
THE FLOOD WARNING IS CANCELLED FOR
THE LOCUST FORK AT SAYRE.
* AT 8 AM MONDAY THE STAGE WAS 5.0 FEET.
* FLOOD STAGE IS 25 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 23.1 FEET
THURSDAY MORNING.
* IMPACT...AT 25 FEET...FLOODING OF LOW LYING WOOD LANDS AND
AGRICULTURAL LANDS ALONG THE LOCUST FORK OCCURS.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 27, 10:05 PM CDT, 0 minutes earlier.
Area forecast discussion, Apr 27, 10:05 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1005 PM CDT SUN APR 27 2014 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... MAY CAN TRY TO ADD TO ALL THE DISCUSSION POINTS THAT HAVE BEEN MADE WITH MY OWN FORECAST OPINION. WHAT HAS BEEN CALLED ROUND ONE IS STILL EXTREMELY MARGINAL FOR THE OVERNIGHT AND EARLY MORNING HOURS TOMORROW. MUCH OF THE AREA GOT WORKED OVER PRETTY GOOD TODAY AND WHILE SOME INSTABILITY VALUES REMAIN HIGH...IT APPEARS THE DECOUPLING AND LOWER TEMPERATURES AT THE SURFACE WILL CREATE A FAIRLY SIGNIFICANT CAP THROUGH THE OVERNIGHT HOURS. STILL EXPECT THAT SOME LEFTOVER SHOWERS FROM UPSTREAM WILL MAKE IT THROUGH THE AREA AS THE WEAKENING COLD POOL EJECTS FURTHER EAST...BUT ANY SUBSTANTIAL UPDRAFTS SHOULD BE SOMEWHAT LIMITED. THAT BEING SAID...THE SURFACE WINDS ARE STILL UP...SO THERE IS ALWAYS THE OUTSIDE CHANCE THAT SOME MIXING COULD OCCUR LATER...BUT FEEL CONFIDENT TO GO AHEAD AND REMOVE THE WORDING FROM THE EARLIER HWO PRODUCT. KEEP IN MIND TOO THAT THE UPPER LAPSE RATES ARE STILL DECENT...SO ANY STORM MAKING IT TO THE LFC COULD BECOME VIGOROUS. AT THIS POINT MY THOUGHTS ARE THAT TOMORROW LATE AFTERNOON INTO THE EVENING AND OVERNIGHT HOURS WILL BE THE MAIN SHOW GOING FORWARD. HAVE LOOKED CAREFULLY AT A LOT OF PARAMETERS AND AT THE EXPENSE OF NOT OVERTHINKING THE SITUATION...PARAMETERS LOOK VERY FAVORABLE FOR A SIGNIFICANT SEVERE WEATHER EVENT. I DON'T HAVE A LOT OF ISSUES WITH INSTABILITY AS ONE WOULD EXPECT FOR LATE APRIL. MOST OF THE GUIDANCE IS SHOWING ANYWHERE FROM 1500 TO 2000 JOULES...WITH SOME MEMBERS GETTING INTO THE GREATER THAN 4000 RANGE. THAT CERTAINLY DOES SEEM GROSSLY OVERDONE. NEVERTHELESS...INSTABILITY SHOULD NOT BE AN ISSUE BY TOMORROW 21Z. THE WIND FIELDS...HOWEVER...DO REMAIN CHALLENGING. AGAIN...WHEN WE START TALKING MODERATE AND HIGH RISK...HATCHED OR OTHERWISE...I WOULD LIKE TO SEE A MORE CONSISTENT WIND FIELD THAT IS FAVORABLE. NUMERICAL GUIDANCE ALREADY STRUGGLES WITH CLOSED UPPER LOWS AND HOW PROGRESSIVE THE EJECTING SHORTWAVES WILL BE...BUT MAKE NO MISTAKES...WE HAVE HAD PLENTY OF OUTBREAKS WITH CLOSED UPPER LOWS THAT ARE ROUGHLY SIMILAR. MOST RECENTLY APRIL 15 2011 COMES TO MIND. BUT AGAIN WHILE SOME GUIDANCE HAS AN EXTREMELY FAVORABLE WIND FIELD...OTHERS DO NOT. THE LATEST NAM COMING IN STILL SEEMS TO STRUGGLE GETTING A HANDLE ON THE THE UPPER FLOW...NOW SHOWING A DECREASE IN THE LOW LEVEL JET IN THE 30 TO 40 KNOTS RANGE...WHEN EARLIER RUNS HAD IT IN THE 50S. IT IS ALSO SHOWING LESS OVERALL LOW LEVEL TURNING AND SPEED SHEAR WHICH HAS DROPPED THE 0 TO 1 KM SHEAR MAGNITUDES TO 20 TO 30 KNOTS. AGAIN...WE ARE REALLY TALKING THE NAM HERE...WHICH TYPICALLY STRUGGLES IN GENERAL...BUT JUST HAPPENS TO BE THE LATEST INFO. I AM ALSO TRYING TO DISSECT THREAT LEVELS THAT ARE ALREADY CERTAINLY MODERATE...FOR ANY AREAS THAT COULD GO MORE INTO THE EXTREME CATEGORY. JUST KEEP IN MIND THAT WHEN ANALYZING THE WIND FIELDS...IT WILL BE DIFFICULT THE PICK OUT MESOSCALE DETAILS...ESPECIALLY WHEN DEALING WITH CLOSED LOWS. JUST A LOT OF UNCERTAINTY. REGARDLESS...WHEN INSTABILITY VALUES ARE THIS HIGH...EVEN SMALL SHEAR NUMBERS CAN BE QUITE DANGEROUS...SO DON'T BE FOOLED AND DON'T LET YOU GUARD DOWN. THE TIMING IS STILL ROUGHLY THE SAME AND THE SLOW NATURE OF THE SYSTEM COULD KEEP IT AROUND FOR QUITE A WHILE PERHAPS EVEN AS DAYBREAK COMES ON TUESDAY. IN MY OPINION...LATER TUESDAY IS STILL WAY UP IN THE AIR...AND STILL COULD PROVE TO BE TROUBLE BY THE LATE AFTERNOON. EXPECT THE MESOSCALE TO BE CHALLENGING FROM HERE OUTWARD. 17/KLAWS && .AVIATION... 00Z TAF DISCUSSION. VFR CONDITIONS WILL PREVAIL FOR THE EVENING. IN WAKE OF PRECIP AND WITH CONTINUED SOUTHERLY ADVECTION...EXPECT DEVELOPMENT OF MVFR/POSSIBLE IFR CIGS AFTER MIDNIGHT AND LASTING THROUGH 15 TO 18Z WITH IMPROVEMENT BY 18Z. WITH IMPROVEMENT COMES THE RISK OF SCATTERED SHOWERS AND STORMS DEVELOPING WITH THE HEATING OF THE DAY AND THE UNSTABLE AIRMASS IN PLACE SO INCLUDED VCTS FOR THE NORTHERN TAF SITES AS THEY WILL BE CLOSER TO THE MOST UNSTABLE AIRMASS. NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS... KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Apr 27, 9:33 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 933 PM CDT SUN APR 27 2014 ALZ011>015-017>050-290245- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 933 PM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A MUCH MORE SIGNIFICANT THREAT...INCLUDING STRONG TORNADOES... MAY BEGIN AS EARLY AS 4 PM MONDAY EVENING THROUGH 10 AM TUESDAY MORNING...WITH WIDESPREAD DAMAGING WINDS...LARGE HAIL AND FLASH FLOODING ALL POSSIBLE. THE GREATEST THREAT AREA DURING THIS TIME FRAME APPEARS TO BE GENERALLY ALONG AND NORTHWEST OF A LINE FROM DEMOPOLIS...TO CLANTON...TO ANNISTON. HOWEVER...ALL OF CENTRAL ALABAMA WILL HAVE A RISK FOR SEVERE WEATHER WITH THIS ROUND OF STORMS. ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE FOR ALL OF CENTRAL ALABAMA TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING. ALL FORMS OF SEVERE WEATHER WILL BE POSSIBLE WITH THIS THIRD ROUND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED MONDAY EVENING THROUGH AS LATE AS WEDNESDAY MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 9:28 PM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 4 days |
| Apr 27, 9:45 PM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 4 days |
| Apr 27, 9:46 PM CDT | River Flood Warning | BMX | Dallas, Perry | 6 days |
| Apr 27, 9:56 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 60 hr |
| Apr 27, 10:01 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 3 days |
| Apr 27, 10:21 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 4 days |
| Apr 27, 10:24 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 3 days |
| Apr 27, 10:26 PM CDT | River Flood Warning | BMX | Sumter | 68 hr |
| Apr 28, 8:43 AM CDT | River Flood Warning | BMX | Dallas, Perry | 4 days |
| Apr 28, 8:46 AM CDT | River Flood Warning | BMX | Montgomery | 4 days |
| Apr 28, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 48 min |
| Apr 28, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 48 min |
| Apr 28, 4:58 PM CDT | Tornado Warning | BMX | Lamar, Marion | 32 min |
| Apr 28, 5:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Apr 28, 5:15 PM CDT | Special Weather Statement | BMX | Chambers | 30 min |
| Apr 28, 5:27 PM CDT | Special Weather Statement | BMX | Randolph | 18 min |
| Apr 28, 5:27 PM CDT | Tornado Warning | BMX | Marion | 48 min |
| Apr 28, 6:00 PM CDT | Tornado Warning | BMX | Lamar, Pickens | 60 min |
| Apr 28, 6:40 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 50 min |
| Apr 28, 6:51 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Pickens | 24 min |
Nearby
River Flood Warnings in Alabama, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.